Deadly ECG Patterns – 5 Can’t Miss ECG Findings

5 Can’t Miss ECG findings

An average ER physician performs around 100 tasks in an hour and gets interrupted at least every 6 minutes. One of the common interruptions in the ED is a request to “sign off” on an ECG of a patient who has been triaged but not seen by a doctor yet. Therefore, knowing deadly ECG patterns is an essential skill for emergency physicians, residents, as well as medical students who rotate in the emergency department.

Below are five ECG patterns that should raise concerns for red flag conditions.

ECG #1

A 37-years-old female patient presented to the ED with complains of dizziness and generalized fatigue. She was started on ACE inhibitors few months ago and missed her clinic appointments. Her bedside VBG revealed a K+ of 8.1

ECG source - Dr. Smith's ECG blog

The ECG shows severe bradycardia, wide QRS complexes and symmetrically peaked T waves in V2-V5.

Key Take Home Points

Hyperkalemia can present with multiple abnormalities on an ECG, including

  • Tall, peaked T waves with a narrow base (best seen in precordial leads)
  • Progressive flattening and eventually disappearance of P waves
  • Wide QRS complexes
  • Bradyarrhythmias (sinus bradycardia, slow AF, second and third-degree AV blocks)
  • Sine wave appearance (pre-terminal rhythm)
  • Endgame: Ventricular fibrillation

Always consider the diagnosis of hyperkalemia in a patient with a history of dialysis, renal failure, or treatment with drugs like ACE inhibitors, ARBs, spironolactone especially if the ECG shows bradycardia or complete heart block.

ECG #2

A 56-years-old patient presented to the ED with lightheadedness and dizziness. Initial vitals showed hypotension and tachycardia.

ECG source - Dr. Smith's ECG blog
ECG source - Dr. Smith's ECG blog

The above ECG shows low voltage, lectrical alternans: the beat-by-beat R-wave amplitude changes best appreciated in the precordial leads. A bedside ECHO completed after the initial ECG showed a large pericardial effusion.

Key Take Home Points

Massive pericardial effusion can produce a triad of:

  • Low QRS voltage
  • Tachycardia
  • Electrical alternans (consecutive, normally-conducted QRS complexes alternate in height)

Consider the possibility of pericardial effusion and a potential impending cardiac tamponade in patients with electrical alternans on ECG.

ECG #3

A 65-years-old patient was brought to the ED by family members in a disoriented state. Further history revealed that the patient was taking digoxin as one of his regular medications. His serum digoxin level was 2.7 ng/ml.

ECG Source - learntheheart.com
ECG Source - learntheheart.com

The above rhythm strip shows atrial tachycardia with 2:1 AV block.

Key Take Home Points

Always have a high suspicion of digoxin toxicity in a patient taking digoxin presenting with the disoriented state.

Digoxin toxicity can cause a wide variety of arrhythmias. It is classically associated with supraventricular tachycardias but a slow ventricular response (e.g.: atrial tachycardia with high-grade AV block).

The other common rhythms include:

  • Regularized atrial fibrillation (AF with complete heart block + accelerated junctional escape rhythm which produces a paradoxically regular rhythm)
  • Bidirectional VT (polymorphic VT with QRS complexes alternating between LBBB and RBBB morphology)

Digoxin toxicity should be separated from the normal digoxin effect that can occur in patients taking the expected dose of digoxin. The digoxin effect (image below) includes sagging ST-segment depression, abnormal T waves (flat, inverted or biphasic) and a short QT.

ECG source - Dr. Smith's ECG blog

ECG #4

A 45-years-old patient presented to the ED with a history of severe central chest pain lasting about 10 – 15 minutes. Cardiac enzymes were negative. However, with the above ECG findings, the patient was sent to the Cath lab and subsequent coronary angiography revealed proximal LAD artery occlusion.

By Jer5150 - Own work, CC BY-SA 3.0, https://commons.wikimedia.org/w/index.php?curid=19598089

The above ECG shows deep T wave inversions in precordial leads. This is known as the Wellen’s sign.

Key Take Home Points

Wellens syndrome is a pattern of deeply inverted or biphasic T waves in V2-V3 which is highly specific for critical stenosis of left anterior descending (LAD) artery.

There are two patterns of T wave abnormality in Wellens syndrome

  • Type A: Biphasic T waves (initially positive and terminally negative)
  • Type B: Deep and symmetrically inverted (Most common type)

Note that patients can be completely pain-free with normal cardiac enzyme levels. Patients are, however, at extremely high risk of anterior wall MI due to the critical LAD stenosis and need appropriate Cardiology consultation and management urgently.

ECG #5

A 17-years-old previously healthy male patient who had one attack of syncope earlier in the day presented to the ED.

ECG Source - Peter Allely - liftl.com
ECG Source - Peter Allely - liftl.com

The ECG pattern is diagnostic of Brugada syndrome – coved shaped ST-elevation > 2mm followed by an inverted T wave seen in V1 and V2.

Key Take Home Points

Such finding is very serious in a patient with a recent episode of unconsciousness.

The suspicion of Brugada syndrome must be confirmed or excluded by an urgent consultation with a cardiologist.

Conclusion

ECGs in isolation are usually not enough to make a diagnosis – always correlate with clinical history and/or confirmatory investigations.

Try looking at as many ECGs as possible to improve your skills of pattern recognition and picking up subtle changes in ECGs.

Cite this article as: Neha Hudlikar, "Deadly ECG Patterns – 5 Can’t Miss ECG Findings," in International Emergency Medicine Education Project, November 22, 2019, https://iem-student.org/2019/11/22/deadly-ecg-patterns-5-cant-miss-ecg-findings/, date accessed: February 27, 2020

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.